Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Umm... OK... Umm...

Posted Oct 05 2009 10:02pm 2 Comments
Alright. So back in mid August, my doc put me on Savella. As we know, Savella is an SNRI - Serotonin and Norepinephrine reuptake inhibitor. During the same visit he prescribed a drug called Ultracet for pain. I'd not heard of it before. I did not start taking it immediately, because I never start two drugs at one time: if something is messing with me, I want to know which one it is.

Well, a few weeks went by, and I got curious about the Ultracet. Now, before I take anything these days I generally look it up on tha internets. Well, I looked up good ol' Ultracet and what did I find?

DRUG CLASS AND MECHANISM: Ultracet is a combination of two drugs, tramadol (Ultram) and acetaminophen (Tylenol), that is used to relieve moderate, acute pain such as pain following dental or surgical procedures. Tramadol and acetaminophen each relieve pain, but they do so by different mechanisms. Tramadol achieves pain relief in two ways. It binds to the µ-opioid receptor on nerves (the same mechanism that is responsible for the effectives of narcotics, such as morphine), and it also inhibits the reuptake of serotonin and norepinephrine by nerves. This inhibition may lead to reduced transmission of pain signals through the spinal cord to the brain. Acetaminophen achieves pain relief in the spinal cord and brain by increasing the threshold to pain, that is, by increasing the strength of the painful stimulus that is necessary in order to give rise to the sensation of pain. It does this by inhibiting an enzyme that makes prostaglandins. Ultracet was approved by the FDA in 2001.

Mmm. OK. Color me concerned. So explain to me exactly how it is that it's OK for me to be taking this with Savella? It's in the same drug class! The tiniest amount of research into these drugs will tell you that you have to be careful to avoid what's called Serotonin Syndrome - wherein you effectively achieve overkill and end up with too much serotonin, making you quite ill and in rare instances causing death. Well, a little more poking showed that somebody (or somebodies) doesn't think it's OK at all to be taking these two drugs together.

Applies to: Ultram (tramadol) and Savella (milnacipran)
GENERALLY AVOID: Due to its serotonergic activity, coadministration of tramadol with serotonin-enhancing drugs such as SSRIs, SNRIs, nefazodone, trazodone, and mirtazapine may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea. Patients receiving tramadol with serotonin-enhancing drugs may also have an increased risk of seizures due to additive epileptogenic effects of these agents. MANAGEMENT: In general, the use of tramadol in combination with highly serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life.

Eyeah. OK, so in the span of three minutes my doc prescribed me two drugs that I'm clearly not supposed to be taking together, and told me to take both twice a day! This, to say the least, makes me uncomfortable. And given how slowly I had to ease onto a full dose of the Savella (and that even that made me ill every time I went up a few mg's), I can't imagine how sick it would make me to just start popping these pain pills. I've found several boards with many people discussing how taking these two drugs together made them ill enough to miss work, with all the symptoms I'm familiar with - nausea, dizziness, shivers...

Well, I saw my doc this Thursday for a follow-up on the Savella. I told him what my experiences have been with it. And then I mentioned what is clearly this drug interaction problem.

And he said that it's fine! That there's really no problem with taking both of them! What? I'm sorry but that just doesn't make any sense. On this drug I'm not even supposed to take herbal supplements that affect my serotonin level, and here he's saying that a prescription drug that does so is just peachy? I told him it makes me uncomfortable to take it and asked if there's anything else he can give me for pain, but we've basically run out of things that aren't narcotics or anti-inflammatories that destroy my stomach.

So, yeah, I'm frustrated, and confused, and my faith in my doc has slipped a further notch. Kinda sucks. A lot.

Any words of wisdom would be appreciated.
Comments (2)
Sort by: Newest first | Oldest first
Interesting - someone with "noodle" in their user name who doesn't know the difference between "your" and "you're" is calling me an idiot.  I did skip the ultracet, and I did stay on the *SNRI* (hi, learn your drug classes before you try to insult people - Savella is a Serotonin and Norepinephrin Reuptake Inhibitor) until late December when my doctor and I together decided that it was making my IBS and migraines significantly worse and not doing much for pain, and therefore causing more harm than good.  No where in this blog post did I ever say I was going to stop taking the Savella.  So, in conclusion, WHAT THE HELL ARE YOU TALKING ABOUT?
Your an idiot!  Leave the drug research to the professionals.  Skip the Ultracet but do the world a favor and stay on your SSNRI!!
Post a comment
Write a comment:

Related Searches